• Dr Peter Chew

Contraceptive Pills and Infertility?

F, 28, was concerned whether oral contraceptive pills could affect her chances of getting pregnant. She had her menses at the age of 12. Her menstrual cycles had been irregular since. It occurred once in one and half months to three months, lasting seven days.


Occasionally, the bleeding could drag on for 2 weeks and sometimes, a small amount of vaginal bleeding could happen in between periods. Her menstrual problems were “solved” after her family physician had prescribed oral contraceptive (OC) pills for her. She had been on the pills for the past five years but had decided to stop as she was getting married in a year’s time. Her period had not resumed after cessation of the pills for the past six months. She was worried.


F was suffering from a medical condition often referred to as “post-pill amenorrhea.” This term is a misnomer because it implies that the OC pills are responsible for the missing period. In fact, they are not. The pills are usually taken for 3 weeks and stopped for one week. The synthetic hormones in the OC pills cause the lining of the uterus to shed once they are discontinued. The “withdrawal bleeding” gives rise to a fake artificial “period”. Patients with irregular menses may have a wrong impression that their condition is “cured”. Once they stop the pills, the symptoms will reappear as the underlying cause is still not resolved.


Studies have shown that in patients with normal menstrual cycles, coming off the pill can delay the return of menstruation for a few weeks in some women. Most women will resume regular cycles within two to three months. If the menses does not resume after 6 months, the patient should be investigated for other causes of amenorrhea.


After stopping the pills, about 20% of women will conceive in the first fertile month and 80 % will achieve pregnancy within a year similar to the odds in the general population for conception. However, it should be noted that the first fertile month may occur on the second or third cycle after cessation of the pills.


F was reassured that OC pills would not affect her fertility. Her blood hormones were tested. She was found to have polycystic ovarian syndrome (PCOS). Appropriate treatment with metformin was given and her menses became regular after 4 months of treatment.

12 views0 comments

Recent Posts

See All